Wyoming, 2020

Damaging Winds in Wyoming, June 3, 2020

June 3, 2020 · NWS CYS · 8 events in 3 counties and zones

Strong inverted V soundings coupled with dissipating thunderstorms contributed to wide spread thunderstorm outflow wind gusts across southeastern Wyoming on the 3rd. Many of these storms had low echo top heights but with contributing topographic influence these outflows reached well above base severe thunderstorm wind gust thresholds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Strong inverted V soundings coupled with dissipating thunderstorms contributed to wide spread thunderstorm outflow wind gusts across southeastern Wyoming on the 3rd. Many of these storms had low echo top heights but with contributing topographic influence these outflows reached well above base severe thunderstorm wind gust thresholds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 3, 10:30 AM MST, 3 hours 23 minutes earlier.

Area forecast discussion, Jun 3, 10:30 AM MST, 3 hours 23 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1130 AM MDT Wed Jun 3 2020

.SHORT TERM...(Today through Friday night)
Issued at 235 AM MDT Wed Jun 3 2020

Forecast concerns this morning deal with severe thunderstorms
chances today and Thursday.

Currently...Surface low pressure analyzed just south of Casper
this morning. Warm front extends southeastward to Cheyenne and
south into central Colorado. To the east of this warm
front...dewpoints observed in the upper 50s east of the Laramie
Range out into the Panhandle. Still seeing a little convection
across northern Dawes County north of Chadron this morning at 2
AM. Rest of CWA PPINE at this time.

Guidance continues to show the warm front surging east later this
morning as a dry line. Mesoscale guidance showing convection
developing along and east of this dry line after 18Z
today...becoming most widespread around 20Z/21Z. MUCAPE east of
the dry line up to 2000/2500 J/KG out across the Panhandle. Ample
shear with 0-6km 45-50kts on forecast soundings for a few
supercells to develop. SPC's Slight Risk looks good for the
Panhandle through 00Z this afternoon before the dry air surges
east through the panhandle.

NAM...GFS and SREF develop some convection Thursday along the I-80
Corridor...while ECMWF keeps CWA dry. Did maintain some low
chances POPs as the ECMWF may be the outlier tomorrow. Very dry
Thursday afternoon with humidity well down into the mid teens...so
storms Thursday (if they develop) will be high based storms with
wind downdrafts the major concern.

.LONG TERM...(Saturday through Tuesday)
Issued at 235 AM MDT Wed Jun 3 2020

Decent upper shortwave swings northeast across the region late
Saturday and should produce pretty widespread convection as it
does so. Sunday should be warm and mainly dry in the wake of the
shortwave with some drier air advecting into the area ahead of the
main upper trough that will be over the western CONUS. This trough
will move slowly east and across the CWA Monday and Monday night
with a pretty good cold front passing across early on Monday.
Significantly cooler conditions returning Monday and Tuesday
along with some showers and maybe a few storms over the CWA
Monday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1126 AM MDT Wed Jun 3 2020

Cigs should lower slightly as the afternoon progresses, but VFR
flight categories are still anticipated. The semi-stationary
frontal boundary will continue to keep winds elevated for the
terminals across the forecast region. Due to the nearby frontal
boundary, VCSH and VCTS are likely this afternoon through 0Z. Wind
gusts of 20-30 knots are also likely, especially when VCTS is the
present weather at terminals.

&&

.FIRE WEATHER...
Issued at 235 AM MDT Wed Jun 3 2020

Very dry and breezy conditions likely to continue across areas
west of the Laramie Range today...spreading eastward Thursday.
Afternoon humidity below 15 percent with wind gusts to 30-35 mph
for FWZs 303 through 308 will result in elevated to locally
critical fire weather conditions. Begin to see showers and
thunderstorms returning to all FWZs Saturday as a low pressure
system tracks west to east across the area.

&&

.HYDROLOGY...
Issued at 235 AM MDT Wed Jun 3 2020

High water flows will continue through late this week due to rapid
mountain snowmelt. The upper North Platte River near Saratoga,
Encampment river, and the Little Laramie River west of Laramie are
observing elevated flows in action stage at this time. However,
rivers and streams are not forecast to go above flood stage at
this time due to the lack of precipitation.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...GCC
LONG TERM...RE
AVIATION...BW
FIRE WEATHER...GCC
HYDROLOGY...GCC
Hazardous weather outlook, Jun 3, 1:22 PM MST, 31 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
222 PM MDT Wed Jun 3 2020

WYZ101>119-042030-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
222 PM MDT Wed Jun 3 2020

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Scattered showers and isolated thunderstorms will push east across
southeast Wyoming this afternoon and this evening. Severe
thunderstorms are not expected, but winds may gust as high as 55
mph with the stronger storms.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Severe thunderstorms are possible Saturday and Sunday, mainly
across the eastern plains, as a low pressure system slowly tracks
through the area.

.Spotter information statement...

Spotter activation will not be required at this time.

NEZ002-003-019>021-054-055-095-096-042030-
Dawes-Box Butte-Scotts Bluff County-Banner County-Morrill-
Kimball County-Cheyenne-North Sioux-South Sioux-
222 PM MDT Wed Jun 3 2020

This hazardous weather outlook is for portions of panhandle
Nebraska and western Nebraska.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Scattered showers and thunderstorms will push east across western
Nebraska this afternoon and into this evening. The threat for
severe thunderstorms is low, but a few storms may contain hail up
to the size of quarters and gusty winds over 65 mph.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Severe thunderstorms are possible Saturday and Sunday, mainly
across the eastern plains, as a low pressure system slowly tracks
through the area.

.Spotter information statement...

Spotter activation is unlikely at this time.

The radar

The Cheyenne radar (KCYS), 75 km away, was scanning. The volume nearest the first event began at 20:51 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Albany

When
June 3, 1:53 PM MST
Where
Albany County, 0.69 mi N of (Lar)breese Field
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
41.320, -105.670

Thunderstorm wind gusts measured at the Laramie Airport.

Thunderstorm Wind, Laramie

When
June 3, 2:22 PM MST
Where
Laramie County, 4.38 mi ENE of Federal
Measured
61 kt (70 mph) measured gust
Reported by
Amateur Radio
Coordinates
41.290, -105.020

Observer using amateur home observing weather equipment measured the peak gust of dissipating thunderstorm moving off the South Laramie Range.

Thunderstorm Wind, Laramie

When
June 3, 2:26 PM MST
Where
Laramie County, 15.42 mi NE of Federal
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
41.420, -104.880

Station sensor along Interstate 25 near Whitaker exit measured the reported thunderstorm wind gust.

Thunderstorm Wind, Laramie

When
June 3, 3:25 PM MST
Where
Laramie County, 2.09 mi NW of Speer
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
41.070, -104.930

Union Pacific Railroad sensor UP229 located about eight miles north of Natural Fort measured the reported thunderstorm wind gust.

Thunderstorm Wind, Platte

When
June 3, 3:26 PM MST
Where
Platte County, 6.09 mi NNW of Dwyer Junction
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
42.320, -105.050

Wyoming Department of Transportation sensor along Interstate 25 south of Glendo or roughly 8.4 miles south of Sibley Peak measured the reported thunderstorm wind gust.

Thunderstorm Wind, Laramie

When
June 3, 3:39 PM MST
Where
Laramie County, 0.87 mi NE of Otto
Measured
53 kt (61 mph) measured gust
Reported by
Public
Coordinates
41.100, -105.070

Thunderstorm Wind, Laramie

When
June 3, 3:40 PM MST
Where
Laramie County, 0.86 mi SE of (Cys)cheyenne Airport
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
41.150, -104.800

Thunderstorm wind gust measured at Cheyenne Airport.

Thunderstorm Wind, Albany

When
June 3, 4:42 PM MST
Where
Albany County, 0.69 mi N of (Lar)breese Field
Measured
64 kt (74 mph) measured gust
Reported by
ASOS
Coordinates
41.320, -105.670

Thunderstorm wind gust measured at the Laramie Airport.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2020Every state in 2020This day in weather historyWarnings in Wyoming, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 888760, 888761, 888763, 888764, 888765, 888766, 888767, 888768.